Minnesota, 2002

Hail in Minnesota, May 8, 2002

May 8, 2002 · NWS ARX · 17 events in 6 counties and zones

Numerous reports of hail were received from storm spotters and the public, with sizes ranging from dimes and quarters, to as large as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Numerous reports of hail were received from storm spotters and the public, with sizes ranging from dimes and quarters, to as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 2:32 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 8, 2:32 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT WED MAY 8 2002

...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT...

THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER
THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY.

AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA.
BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND
TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW.
HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE
THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE
SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD
THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S
AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED
TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA
AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES
THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND
THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA.
FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED
AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO
FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL
LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO
BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN
EVOLVE INTO A DAMAGING WIND EVENT.

AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE
PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY
WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE
BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE
MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE
SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY
COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE
IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE
AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT
IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME...
BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY
STEEPER.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, May 8, 2:10 PM CST, 1 hour 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-090200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT WED MAY 8 2002

HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND
AND ISOLATED TORNADOES.

TIMING - FOR THIS AFTERNOON THROUGH EARLY THURSDAY MORNING.

LOCATION - NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST
MINNESOTA...NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN...WEST
CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN.

DISCUSSION - A WARM FRONT HAS WORKED ITS WAY NORTH INTO MINNESOTA
AND WISCONSIN.  AS A RESULT...THE ATMOSPHERE HAS BECOME MODERATELY
UNSTABLE.  LOW LEVEL WINDS HAVE TURNED SUCH THAT CONDITIONS HAVE
BECOME SOMEWHAT FAVORABLE FOR ISOLATED TORNADOES.  CURRENT
THUNDERSTORM ACTIVITY OVER SOUTHERN MINNESOTA IS DEVELOPING IN AREA
OF STRONG LOW LEVEL CONVERGENCE.  THIS AREA OF THUNDERSTORMS IS
EXPECTED TO DEVELOP SOUTH AND EAST AS THE AFTERNOON PROGRESSES.  THE
MAIN THREAT OF THESE SEVERE WEATHER CONDITIONS...HAIL...WIND
DAMAGE...ISOLATED TORNADOES...WILL BE ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA.  THIS IS EXPECTED TO EVOLVE INTO A STRAIGHT LINE
WIND EVENT AS IT MOVES THROUGH WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS LIKELY.

KRC

The radar

The Minneapolis radar (KMPX), 92 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Dodge

When
May 8, 4:05 PM CST
Where
Dodge County, 1 mi N of West Concord
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.167, -92.900

Hail, Mower

When
May 8, 4:29 PM CST
Where
Mower County, 5 mi N of Austin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -92.933

Hail, Mower

When
May 8, 4:31 PM CST to 4:32 PM CST
Where
Mower County, 5 mi N of Austin
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.733, -92.933

Hail, Dodge

When
May 8, 4:42 PM CST
Where
Dodge County, Hayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -92.867

Hail, Olmsted

When
May 8, 4:55 PM CST
Where
Olmsted County, Salem Corners
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -92.600

Hail, Olmsted

When
May 8, 5:03 PM CST
Where
Olmsted County, Byron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.650

Hail, Olmsted

When
May 8, 5:06 PM CST
Where
Olmsted County, Byron
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.650

Hail, Olmsted

When
May 8, 5:08 PM CST
Where
Olmsted County, 1 mi S of Genoa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.100, -92.617

Hail, Fillmore

When
May 8, 5:15 PM CST
Where
Fillmore County, 5 mi N of Spring Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -92.400

Hail, Olmsted

When
May 8, 5:18 PM CST
Where
Olmsted County, Rochester
Measured
1 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
44.033, -92.467

Hail, Olmsted

When
May 8, 5:20 PM CST
Where
Olmsted County, 2 mi S of Douglas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -92.567

Hail, Olmsted

When
May 8, 5:33 PM CST
Where
Olmsted County, Rochester
Measured
1.25 in hail
Property damage
$9,000
Reported by
GENERAL PUBLIC
Coordinates
44.033, -92.467

Hail, Wabasha

When
May 8, 5:45 PM CST
Where
Wabasha County, Elgin
Measured
1 in hail
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.133, -92.250

Hail, Wabasha

When
May 8, 5:55 PM CST
Where
Wabasha County, 1 mi S of Wabasha
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.367, -92.033

Hail, Winona

When
May 8, 6:15 PM CST
Where
Winona County, Altura
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.067, -91.933

Hail, Winona

When
May 8, 6:29 PM CST
Where
Winona County, Minnesota City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.100, -91.750

Hail, Wabasha

When
May 8, 7:15 PM CST
Where
Wabasha County, Kellogg
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
44.317, -92.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295808, 5295809, 5295810, 5295811, 5295812, 5295813, 5295814, 5295815, 5295816, 5295817, 5295818, 5295819, 5295820, 5295821, 5295822, 5295823, 5295824.